Kansas, 2022

Damaging Winds in Kansas, July 16, 2022

July 16, 2022 · NWS DDC · 3 events in 3 counties and zones

Hot temperatures and steep lapse rates mixed the boundary layer to the surface resulting in high based storms. DCAPE values over 1000 J/kg along the gust front outflow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Hot temperatures and steep lapse rates mixed the boundary layer to the surface resulting in high based storms. DCAPE values over 1000 J/kg along the gust front outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 16, 2:38 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 16, 2:38 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
438 PM CDT Sat Jul 16 2022

...Updated Aviation...

.SHORT TERM...(This afternoon through Sunday)
Issued at 111 PM CDT Sat Jul 16 2022

There is a frontal boundary that extends from eastern Colorado into
northwest Kansas. Higher moisture is pooling north of this front across
that area. This will be the main concern for any storm potential later
this afternoon and into the evening. Showers and thunderstorms are
expected to develop along the boundary or farther west in the higher
moisture area. The best timing on this activity will be late this afternoon
into the evening. Have the highest confidence of storms along the Colorado
state line and into west-central Kansas. This is also where the highest
pops were retained for the northwest and north counties. The main threats
of this activity would be marginally strong outflow winds of 50 mph
and some brief moderate rainfall amounts. This activity should weaken
as it propagates farther east and southeast into mid to late evening
hours. Pops will continue to taper through this period as an expectation
to this evolution of the storms. Otherwise, the rest of the FA will
see mainly tranquil weather conditions tonight. Overnight lows tonight
will remain on the warm side with values mainly in the 70s. Upper 70s
will be likely across the southeast zones towards Med Lodge. Lastly,
the boundary will continue to move east through the overnight hours.
This front is expected to have cleared much of the area by noon Sunday.
Highs tomorrow will be slightly cooler with mid to upper 90s across
much of the FA. The main exception to this will be along the Oklahoma
border, where low 100's will still be likely. It doesn't look warm
enough right now for any heat headlines. Storms are not expected Sunday
afternoon and evening in response to the mid level ridge moving more
overhead.

.LONG TERM...(Sunday night through Friday)
Issued at 111 PM CDT Sat Jul 16 2022

More hot temperatures are expected Monday and Tuesday. A 596-hPa ridge
will be over our region during this period. Highs over 100 looks certain
for the beginning of the work week. Highs Tuesday looks to be the hottest
with enhanced compressional warming ahead of a weak sfc boundary. Values
of 105 to 110 looks on track for Tuesday. A slight cool down is possible
next Wednesday in the wake of a passing sfc front. It will overall
still be hot with values still centered a few degrees around 100. Unfortunately,
there is more bad news Thursday onward. The ridge and warm sector looks
to continue to spread northward through the end of the business week.
This supports a continue hot weather pattern with highs over 100. Overall
storm chances looks very isolated at a best. Much of the FA should
continue to bake and remain dry other than those lucky enough for a
passing isolated storm. Next weekend also looks hot with highs over
100 and mainly dry with the exception of perhaps an isolated storm
or two over a small area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 438 PM CDT Sat Jul 16 2022

VFR is expected to continue through this TAF cycle, outside of any
convective impacts. Some scattered thunderstorm activity is
expected during the 03-09z Sun time range, and included a VCTS/CB
mention for the DDC/GCK/HYS terminals for this time period. Kept
LBL dry. Confidence of exact convective placement is low, but
coverage will favor northern zones. A weak cold front will sag
through SW KS tonight, with light winds trending toward northerly
components through 12z Sun. VFR/SKC is expected daylight Sunday,
with light northeast winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  99  69 101 /  40   0   0   0
GCK  69  98  67 104 /  50   0   0   0
EHA  72  99  69 101 /  20  10   0   0
LBL  74 102  69 103 /  20   0   0   0
HYS  72  97  67 101 /  40   0   0   0
P28  77 102  70  99 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Turner
Hazardous weather outlook, Jul 16, 12:45 AM MST, 18 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
245 AM CDT Sat Jul 16 2022

KSZ030-031-043>046-061>066-074>081-084>090-170745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
245 AM CDT Sat Jul 16 2022 /145 AM MDT Sat Jul 16 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today

A marginal risk of severe weather is possible mainly for areas
along and north of highway 50. Time frame will be from after 4 pm
through 10 pm. Main threat will be wind gusts over 60 mph and hail
to the size of quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Several days of 100 degree heat in the afternoon with the
potential of record breaking highs on Tuesday. Forecast high
temperatures for Tuesday at this point could be 107-110.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed today.

In the hours before

Special weather statement, Jul 16, 2:18 PM MST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
418 PM CDT Sat Jul 16 2022

KSZ074-162215-
Stanton KS-
418 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of Stanton County
through 515 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Saunders Elevator, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Manter and Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3757 10204 3769 10161 3742 10158 3739 10186
      3739 10204
TIME...MOT...LOC 2118Z 251DEG 13KT 3747 10206

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Jul 16, 3:39 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM CDT Sat Jul 16 2022

KSZ062-075-162315-
Kearny KS-Grant KS-
539 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of southeastern Kearny
and northern Grant Counties through 615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 10113 3757 10110 3750 10150 3755 10153
      3768 10153
TIME...MOT...LOC 2239Z 248DEG 10KT 3761 10147

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Jul 16, 5:40 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
740 PM CDT Sat Jul 16 2022

KSZ045-063-064-170115-
Finney KS-Hodgeman KS-Ness KS-
740 PM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of eastern Finney,
south central Ness and central Hodgeman Counties through 815 PM
CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kalvesta, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Jetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3800 10018 3823 10027 3837 9982 3805 9968
TIME...MOT...LOC 0039Z 246DEG 17KT 3812 10014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Jul 16, 6:08 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM MDT Sat Jul 16 2022

KSZ061-170215-
Hamilton KS-
708 PM MDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of Hamilton County
through 815 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 8 miles west of Coolidge, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Coolidge and Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10204 3826 10194 3824 10156 3781 10156
      3786 10204
TIME...MOT...LOC 0107Z 262DEG 21KT 3805 10217

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

HOVORKA

The radar

The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 16, 6:55 PM MST
Where
Hamilton County, 1.38 mi N of Syracuse
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
38.000, -101.750

Thunderstorm Wind, Kearny

When
July 16, 9:14 PM CST
Where
Kearny County, 0.54 mi W of Lakin White Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.970, -101.260

Thunderstorm Wind, Finney

When
July 16, 9:33 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044834, 1044836, 1044837.